Herb Poisoning Clinical Presentation

Updated: Jan 12, 2021
  • Author: David Vearrier, MD, MPH; Chief Editor: Michael A Miller, MD  more...
  • Print
Presentation

History

Questions that may be useful when taking a history following ingestion of an herbal therapy include where the herbal preparation was purchased and the manufacturer. Herbal products from foreign countries may be more likely to contain controlled substances (eg, amphetamine), pharmaceuticals, or heavy metal contamination than those produced in the United States.

Typical or recommended dose, dose actually taken, and chronicity of use can help determine whether supratherapeutic dosing occurred and possible body burden. Clinicians should inquire as to the reason for ingestion/exposure, such as self-injurious ingestion versus exploratory ingestion versus for therapeutic purposes. Also, one should ask about co-ingestions, particularly acetaminophen and alcohol. 

Next:

Physical Examination

A full set of vital signs and physical examination should be performed. In performing the physical examination, clinicians should be alert to the possible presence of a toxidrome. Such toxidromes include:

  • Anticholinergic toxidrome: mydriasis, dry mucous membranes and axilla, urinary retention, tachycardia, hyperthermia, flushing, disorientation, hallucinations; may occur with Atropa, Datura and other hebal supplements containing belladonna alkaloids
  • Sympathomimetic toxidrome: hyperthermia, elevated blood pressure, tachycardia, tachypnea, mydriasis, diaphoresis, psychomotor agitation; may occur with Ephedra alkaloids, Kratom, or Khat
  • Nicotinic toxidrome: mydriasis, tachycardia, elevated blood pressure, diaphoresis, seizures, weakness, fasciculations, paralysis, may occur with Nicotiana, Conium, Lobelia, or other herbal preparations with nicotinic alkaloids
  • Serotonin syndrome: mydriasis, diaphoresis, tachycardia, diarrhea, clonus, confusion, musculoskeletal rigidity; may occur with St. John's wort when combined with other serotonergic medications
  • Sedative hypnotic toxidrome: Bradycardia, low blood pressure, somnolence, ataxia; may occur with Kava kava ( Piper methysticum)
  • Opioid toxidrome: Bradycardia, low blood pressure, pinpoint pupils, somnolence, ataxia; may occur with Kratom

Patients with acute ingestions of herbal products containing cardiac glycosides or sodium channel activators (eg, Aconitum [Monkshood]) may present with cardiac dysrhythmia. Chronic cardiac glycoside toxicity may present as confusion; gastrointestinal toxicity, including pain, nausea, and vomting; and changes in vision (ie, xanthopsia). 

Hepatomegaly and jaundice may be present due to acute cholestatic hepatitis, such as that caused by greater celandine; or hepatic veno-occlusive disease, such as that caused by pyrrolizidine alkaloids (eg, herbal teas)

Previous